Case report demonstrates the need for liver transplantation in a patient with rare drug-induced liver failure and bone marrow aplasia, highlighting complex management challenges.
BACKGROUND: Fulminant hepatitis is a rare but highly lethal complication associated with various drugs, including antithyroid thionamides used for hyperthyroidism. While propylthiouracil (PTU) is more commonly linked to severe hepatotoxicity, methimazole can also cause acute liver failure and, rarely, bone marrow suppression such as aplastic anemia or agranulocytosis. Drug-induced liver injury accounts for a significant proportion of acute liver failure cases requiring transplantation, with antithyroid drugs occasionally implicated. The pathogenesis is thought to be immune-mediated and potentially dose-dependent, with cross-reactivity between thionamides. Simultaneous occurrence of severe hepatotoxicity and aplastic anemia is exceptionally rare, particularly with methimazole. CASE REPORT: A 37-year-old man with Graves' disease, on methimazole for 4 years without recent follow-up, presented in February 2024 with jaundice, choluria, and acholic stools. Investigations revealed hyperbilirubinemia, elevated transaminases, negative viral/autoimmune serologies, and normal imaging. Liver biopsy confirmed drug-induced injury with ductopenia, portal fibrosis, inflammation, and bilirubinostasis. Methimazole was discontinued. One month later, progressive pancytopenia developed, unresponsive to corticosteroids. Bone marrow biopsy showed hypocellularity consistent with aplastic anemia, requiring transfusions. Liver failure progressed to grade II encephalopathy, bilirubin 30.23 mg/dL (516.93 µmol/L), MELD 29, meeting King's College Criteria. He underwent urgent cadaveric orthotopic liver transplantation on June 13, 2024. Post-transplant, aplastic anemia was managed with erythropoietin, G-CSF, eltrombopag, and transfusions. An opportunistic CMV infection was treated with ganciclovir. Hematopoietic support was eventually discontinued without further transfusions, and the patient was discharged with stable graft and hematological recovery. CONCLUSION: This case illustrates the rare simultaneous occurrence of methimazole-induced fulminant hepatitis and aplastic anemia necessitating liver transplantation. It underscores the challenges in perioperative management of profound pancytopenia and posttransplant complications in such patients. Multidisciplinary care was key to successful outcome, highlighting the need for vigilant monitoring of antithyroid drug therapy and avoidance of cross-use in cases of severe adverse reactions.
No takes yet. Share an insight, caveat, or question.
Zanin et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: